FDA warns about honey pacifiers after cases of a rare illness among infants

The Food and Drug Administration (FDA) has issued a serious warning against the use of honey pacifiers for babies. They also alerted parents to keep their child away from honey altogether.

The health alert follows reports of a rare illness called botulism that has affected at least four infants according to the Texas Department of State Health Services. 

The children had sucked on pacifiers which contained honey and were hospitalized between mid-August and October month end. But it's not just the pacifiers that guardians need to avoid.

Follow us on Twitter for more @amomama. 

Source: Freepik

Source: Freepik

The FDA gave a general warning against feeding babies with honey before the age of one. This is because the honey may have spores of Clostridium botulinum. 

This organism creates a neurotoxin which is highly potent and known to result in severe illnesses to infants. Due to the lack of a mature intestinal flora, the neurotoxin begins to germinate in an infants' gut.

Source: Freepik

Source: Freepik

Thereafter, symptoms such as constipation, weak sucking, difficulty breathing, drooping eyelids, and loss of head control may be observed.

If this happens, immediate administration of antitoxin and appropriate care is required to stop the disease progressing. 

The honey-containing pacifiers that caused the illness of four infants were purchased from Mexico. They can also be bought online. Parents who believe their child might be at risk are urged to contact medical health services right away.

Source: Freepik

Source: Freepik

Another food product was recalled last week due to the salmonella outbreak in 35 states throughout the nation. One person has passed as a result.

The Wisconsin company named Jennie-O-turkey has recalled over 91,000 pounds of their products after a USDA report said their products "may be associated" with the outbreak. 

The warning comes less than a week from Thanksgiving and details remain unknown. For now, those items with a "Use by" date of October 2 were removed from shelves.

Source: YouTube/ 11Alive

Back in early November, the FDA also recalled the medicine Irbesartan distributed by SciGen. 

The drug, used to treat high blood pressure, posed a possible risk of cancer due to contamination. The FDA informed the public that the item is labeled with "West Minster Pharmaceuticals" and "GSMS Inc."

In July they also recalled a drug containing Valsartan which also poses a cancer risk. The administration pledged to continue testing products containing Valsartan and similar medications to detect any impurities.

ⓘ The information in this article is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. All content, including text, and images contained on, or available through this NEWS.AMOMAMA.COM is for general information purposes only. NEWS.AMOMAMA.COM does not take responsibility for any action taken as a result of reading this article. Before undertaking any course of treatment please consult with your healthcare provider.

Related posts
Recall alert: 164,000 pounds of ground turkey recalled in 17 states after health threat
Dec 24, 2018
Recall alert: 164,000 pounds of ground turkey recalled in 17 states after health threat